Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS La Crosse, WI

August 10, 2020Fillmore County, Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 5:56 AM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 5:56 AM CDT (10:56 UTC)
Expired
Aug 10, 2020, 6:45 AM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fillmore County, MN, Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 25 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:22 AM CDTHAIL 0.751 W Wilson, MN
Aug 10, 6:30 AM CDTHAIL 2Ridgeway, MNRECEIVED VIA SOCIAL MEDIA WITH PICTURE. TIME ESTIMATED FROM RADAR.
Aug 10, 6:41 AM CDTHAIL 1Nodine, MNDIME TO QUARTER SIZED HAIL.
Aug 10, 6:50 AM CDTHAIL 0.252 Ne Mound Prairie, MNCOOPERATIVE OBSERVER REPORTED 3/8 DIAMETER HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KARX 101056
SVRARX
MNC045-055-169-101145-
/O.NEW.KARX.SV.W.0074.200810T1056Z-200810T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
556 AM CDT Mon Aug 10 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Winona County in southeastern Minnesota...
  Northern Houston County in southeastern Minnesota...
  Northeastern Fillmore County in southeastern Minnesota...

* Until 645 AM CDT.

* At 556 AM CDT, a severe thunderstorm was located near Lewiston, or
  14 miles southwest of Winona, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Trempealeau around 630 AM CDT.
  Dakota around 635 AM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 6 And 33, Wyattville, I 90 Exit 257, Ridgeway, I 90 Exit 275,
Utica and Peterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4401 9146 4400 9143 4397 9141 4394 9136
      4392 9136 4385 9128 4380 9127 4378 9124
      4372 9126 4372 9173 4383 9208 4400 9208
TIME...MOT...LOC 1056Z 268DEG 39KT 4395 9192 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
2 follow-up statements
060 
WWUS53 KARX 101126
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
626 AM CDT Mon Aug 10 2020

MNC045-101135-
/O.CAN.KARX.SV.W.0074.000000T0000Z-200810T1145Z/
Fillmore MN-
626 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FILLMORE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4401 9146 4400 9144 4385 9128 4380 9127
      4378 9124 4372 9126 4372 9173 4401 9174
TIME...MOT...LOC 1125Z 274DEG 31KT 4390 9148 

$$

MNC055-169-101145-
/O.CON.KARX.SV.W.0074.000000T0000Z-200810T1145Z/
Winona MN-Houston MN-
626 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN WINONA AND NORTHERN HOUSTON COUNTIES...

At 625 AM CDT, a severe thunderstorm was located near Dakota, or 10
miles northwest of La Crescent, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Dakota around 635 AM CDT.
  La Crescent around 640 AM CDT.
  La Crosse around 645 AM CDT.

Other locations impacted by this severe thunderstorm include Perkins,
Mound Prairie, I 90 Exit 257, Wilson, Ridgeway, I 90 Exit 275 and
Pickwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4401 9146 4400 9144 4385 9128 4380 9127
      4378 9124 4372 9126 4372 9173 4401 9174
TIME...MOT...LOC 1125Z 274DEG 31KT 4390 9148 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
922 
WWUS53 KARX 101137
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
637 AM CDT Mon Aug 10 2020

MNC055-169-101145-
/O.CON.KARX.SV.W.0074.000000T0000Z-200810T1145Z/
Winona MN-Houston MN-
637 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN WINONA AND NORTHERN HOUSTON COUNTIES...

At 637 AM CDT, a severe thunderstorm was located over Brice Prairie,
or near La Crescent, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Winona and northern Houston Counties, including the
following locations... Perkins, Mound Prairie, I 90 Exit 257, Wilson,
Ridgeway, I 90 Exit 275 and Pickwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4401 9146 4400 9144 4385 9128 4380 9127
      4378 9124 4372 9126 4372 9173 4401 9174
TIME...MOT...LOC 1137Z 268DEG 39KT 4390 9129 

HAIL...1.75IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:21 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 10, 2:21 AM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
221 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and tonight)
Issued at 221 AM CDT Mon Aug 10 2020

Early morning radar imagery showed a cluster of severe storms
moving through the Twin Cities area, just ahead of a southwest to
northeast oriented surface cold front. SPC mesoanalysis suggests
3000+ J/kg of MUCAPE ahead of these storms with effective shear of
35 to 40 kts continuing southeast with them. In addition, low
level moisture transport, while not particularly strong, does look
to persist through sunrise. Therefore, thinking these storms
should continue into the forecast area, with additional
development expected as the front continues to advance
southeastward. Time of day suggests damaging wind would be tough
to come by, but have seen a 50+ kt gust or two at times as
additional cores form and combine with ongoing convection. That
said, hail should be the main threat as these storms move in this
morning.

Meanwhile, expect additional storms to form across southern South
Dakota and eventually develop into an eastward moving MCS that
tracks across Iowa and possibly clips far southwest Wisconsin
today. Already seeing some signs of this occurring with light
showers forming along what seems to be a weak secondary surface
boundary. Eventually, expect this to develop into an eastward
moving MCS that moves across Iowa today. It should eventually
catch up to the main boundary and bring a strong to severe storm
threat to far southern portions of the forecast area. Said threat
will really depend on how far southeast the main front makes it,
with areas behind said front seeing much less of a threat.
Otherwise, could see some lighter showers farther north associated
with the aforementioned secondary boundary as it slowly sinks
southward this afternoon.

Any precip should exit by late afternoon/early evening with high
pressure building in behind the front. This should lead to
clearing skies tonight, with perhaps some fog forming in the MS
River tributaries, though winds just above the surface look like
they might be a bit too strong for more widespread development.

.LONG TERM...(Tuesday through Sunday)
Issued at 221 AM CDT Mon Aug 10 2020

Upper level flow looks to remain zonal through much of the period
with surface high pressure building in and leading to quiet
weather through Wednesday morning or so. Models are in good
agreement then of several shortwave troughs moving through the
forecast area and bringing off and on shower and storm chances
through the remainder of the period. While quite a bit of model
spread remains timing and strength (though nothing looks overly
strong), GEFS members seem to be in pretty good agreement of the
first chances moving in Wednesday. That said, the 10.00Z
GFS/ECMWF/NAM all remain dry, so forecast confidence remains
fairly low. Otherwise, expect seasonable temperatures into next
weekend, with highs generally in the 80s and lows in the 50s and
60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1139 PM CDT Sun Aug 9 2020

Cold front now extends across southwest Minnesota, with some
thunderstorms firing ahead of it. Expect storms to become more
widespread overnight as the front continues to advance, and local
TAF sites could be affected in the early morning hours. Once this
system clears later Monday morning, VFR conditions will return to
the area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck/CA
LONG TERM...CA
AVIATION...DMD
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Mon Aug 10 2020

IAZ008>011-018-019-029-030-WIZ054-055-061-110815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms today. A few could be strong with hail, gusty
winds and locally heavy rain the threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Spotter activation is not
anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly this morning. A few could be strong to
severe early with a hail, damaging wind and heavy rain threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Timing of early morning storms
likely precludes spotter activation.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/CA

In the hours before

Special weather statement, Aug 10, 3:58 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
358 AM CDT Mon Aug 10 2020

MNZ079-086>088-WIZ032-033-101100-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, and Whitehall
358 AM CDT Mon Aug 10 2020

...Line of Strong to Severe Storms to Impact parts of Southeast
Minnesota into West-Central Wisconsin This Morning...

A line of storms will continue eastward into parts of southeast
Minnesota and west-central Wisconsin this morning. These storms
have a history of producing large hail, strong to damaging wind
gusts, and heavy rainfall.

Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.

CA
Special weather statement, Aug 10, 4:55 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
455 AM CDT Mon Aug 10 2020

MNZ094>096-101200-
Mower-Fillmore-Houston-
Including the cities of Austin, Preston, and Caledonia
455 AM CDT Mon Aug 10 2020

...Strong to Severe Storms to Impact parts of Southeast
Minnesota This Morning...

Strong to severe storms will continue eastward in parts of
southeast Minnesota this morning. These storms have a history of
producing large hail, strong to damaging wind gusts, and heavy
rainfall.

Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:20 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha85 min
Aug 10, 5:21 AM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona73 min
Aug 10, 8:47 AM CDTSpecial Weather StatementARXDodge, Mower73 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.